Sunday, August 02, 2009

Feeling and Healing

I know it's been a while. But I am here, alive, and moderately well.

There are "up" days and "down" days. Ah, Life. To be expected, eh?, when you taper off the anti-depressants? Only Dr. Spo knows all (well most, anyway). Partly from desire, part economics, part forgetfulness (did I take that pill today?), I have ended taking my anti-depressant.

I've been on them for years. Years. The idea that I could stay back from the Edge without them seemed remote a few years ago. It was remote. But that was then.

Emotions seem closer to the surface. I'll cry at the slightest thing. Sometimes I start some of that "stinkin' thinkin'" that says I cannot do it, I am not good enough. But it does not last as long. I pull away from it, I retreat from thinking NO. I move back toward YES.

Anti-depressants are valuable tools (along with a good therapist) for getting us through the darkness, over the hump, or out of the woods (choose your metaphor). For some they may be ongoing necessity. I'd thought so, with me.

Years ago, I consulted informally with a psychiatrist I knew from church. He did not jump to medication. His motto was "If you can't feel it, you can't heal it." Wise.

I'm trying to go that route now, and I'm grateful I've got a good therapist/counselor to be with me through all those feelings!

15 comments:

Bigg said...

Good for you. It might be less comfortable but should be more rewarding.

Ultra Dave said...

I was just wondering what was going on with you. Glad to see you're still hanging in there! When I stopped taking mine for another problem I was having, I never restarted them. I have days when I'm a bit edgy, now that I'm out and about doing things, I'm actually happier! Keep it up! If you are ever in the Charlotte area, let me know! We could have lunch!

Neil said...

Just a short note from a net cafe: You are one of the STRONGEST people I know. Remember this! You ARE good enough and much more than that.

Bob Hamilton said...

"Midway this way of life we're bound upon, I awoke, and found myself in a dark wood.. . . "
It can feel that way when the drugs are removed. But we all have our Virgils; we never truly have to stumble through hell, or purgatory, or heaven. God watches over us all.

Birdie said...

I have episodes of crushing doubt that I have learned are related to hormone levels. This is NOT the time to be having doubt, when I'm taking on a whole new world of thought and action! So when those thoughts and feelings threaten to overwhelm me, I remind myself to wait. I did not feel that way before, I will not feel that way always. It will pass. I have to act as though I am not feeling full of doubt and to trust that I am acting in good faith.

You are doing what is right, and those lifelong fears are going to come around every once in a while. Act through them; it is the only way to see that they are not true. Hugs to you, sweetie.

Java said...

Good luck! I'm not there yet. I still depend on my little tablet friends. Right now I cannot see any possibility of going off my drugs. It scares me to think about it.

Brent said...

We all have to live one day at a time...you can do it.

Lemuel said...

My prayers go with you. I hope you can ease to the point that you can deal with the issues without medication (assuming that they are not related to a chemical/hormonal inbalance).
A lot of us "got the memo" that we were not worthy. It is sad that we have such a struggle reading, understanding, and accepting the one that says we are loved, we are worthy, we can do it - and forget about that other one.

manxxman said...

I'm beginning to wean myself off of them also. I've gone to one every other day and hope to go to one every third day soon. My doctor said that is was important that I not stop all at once.

You're doing good "Charlie Brown".

john said...

I believe in you...

I'm here for you too...

Jeremiah Andrews said...

The best piece of advice I have been given about pills - AD's and others is that you can take the pill religiously or not. But you have to put the energy behind the pill to get better or you are just popping pills...

Now that you are off them you may have to work harder at keeping equilibrium steady. It is not a bad thing to get help or find help in coping with that situation.

Some can conquer without them, some can't. Take your time and remember that it is up to you to make the sun shine brighter where the pills were doing that for you before.

Stay away from "Stinking Thinking" and the You aren't worthy crap. We are humans and meant to be loved and cared for. Up days and down days, we all have them. Just make sure that you are monitoring the ups and downs and to make sure that they dont become really DOWN or really UP...

Keep us posted on your tapering off. it is best never to attempt something like this without someone who is watching you from the outside to keep your head on straight. That's how you will figure out if you are succeeding or failing.

Be well.

Jeremy

Ur-spo said...

I turn my back on you for a minute and you stop your medication - just like all the other patients !!
hohoho

one of the main things Rx do is suppress the ability to tear up, so their cessation often causes 'emotions on the surface' and 'I can cry now easily'.

Look for relapse to suggest going back on some.
Look for doing OK to say you are done with them for now. Maybe again someday, maybe not.

daveincleveland said...

hang in there handsome....i seem to have more down than up lately and have appt with dr today to discuss what steps can be taken..

Greg said...

Good for you, whether short term or long...sometimes feeling that stuff helps us move on to somewhere better.

As long as this works for you. : )

evilganome said...

Best of luck. I have been managing my own depression with talk therapy for a while now. It's a tough road sometimes and may not be for everyone. Good luck with it all.